Alert archive / West Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 45, NWS Charleston, WV

September 25, 2024Raleigh County, West Virginia

NWS Charleston, WV issued this flash flood warning at Sep 25, 2024, 3:59 PM EDT for Raleigh County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2024, 3:59 PM EDT (19:59 UTC)
Expired
Sep 25, 2024, 6:53 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Raleigh County, WV

The radar

The Charleston,WV radar (KRLX), 94 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

805 
WGUS51 KRLX 251959
FFWRLX
WVC081-252300-
/O.NEW.KRLX.FF.W.0045.240925T1959Z-240925T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
359 PM EDT Wed Sep 25 2024

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Southeastern Raleigh County in southeastern West Virginia...

* Until 700 PM EDT.

* At 359 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1.5 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Shady Spring and Glade Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3775 8092 3774 8092 3771 8090 3770 8091
      3772 8095 3771 8098 3770 8097 3767 8102
      3766 8103 3764 8107 3763 8107 3761 8106
      3760 8107 3760 8109 3759 8109 3759 8111
      3768 8110 3783 8105 3782 8096

FLASH FLOOD...RADAR INDICATED

$$
2 follow-up statements
837 
WGUS71 KRLX 252135
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
535 PM EDT Wed Sep 25 2024

WVC081-252300-
/O.CON.KRLX.FF.W.0045.000000T0000Z-240925T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-
535 PM EDT Wed Sep 25 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING 
FOR SOUTHEASTERN RALEIGH COUNTY...

At 535 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Shady Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3775 8092 3774 8092 3771 8090 3770 8091
      3772 8095 3771 8098 3770 8097 3767 8102
      3766 8103 3764 8107 3763 8107 3761 8106
      3760 8107 3760 8109 3759 8109 3759 8111
      3768 8110 3783 8105 3782 8096

FLASH FLOOD...RADAR INDICATED

$$
523 
WGUS71 KRLX 252253
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
653 PM EDT Wed Sep 25 2024

WVC081-252303-
/O.CAN.KRLX.FF.W.0045.000000T0000Z-240925T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Raleigh WV-
653 PM EDT Wed Sep 25 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN RALEIGH 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3775 8092 3774 8092 3771 8090 3770 8091
      3772 8095 3771 8098 3770 8097 3767 8102
      3766 8103 3764 8107 3763 8107 3761 8106
      3760 8107 3760 8109 3759 8109 3759 8111
      3768 8110 3783 8105 3782 8096

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:34 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 25, 2:34 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
234 PM EDT Wed Sep 25 2024

.SYNOPSIS...
Daily chances for showers and thunderstorms continue this week
in response to a stationary disturbance over the Ohio Valley and
a tropical system sailing up from the Gulf coast.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 1226 PM Wednesday...

Key Points:

 * Flood Watch in effect for southwest VA and McDowell Co. in WV
   until Thursday evening.

A frontal boundary, oriented north to south, remains stationary just
west of the area tonight, before becoming diffused on Thursday.
Meanwhile, ripples of vorticity, associated with deepening upper
level low, will continue to provide necessary forcing to
maintain showers and thunderstorms going tonight into Thursday.
PWATs values about two standard deviation from the mean,
coupled with deep layered shear 45 to 50 knots should promote
showers and strong thunderstorms capable to produce very heavy
downpours. Hi-res CAMs suggest another batch of convection
affecting southern WV, southwest VA this evening, and continuing
with lighter rainfall during the overnight hours. These areas
have been hit by repetitive showers during the last 24 hours,
and additional rainfall may result in flooding problems.
Therefore, will issue a Flood Watch for these areas starting
this afternoon through Thursday evening.

Abundant moisture and cloudiness will keep lows in the mid 60s
across the lowlands, ranging into the upper 50s northeast mountains.
The cloudiness and cooling showers will keep Thursday high
temperatures in the lower 80s lowlands, ranging into the mid 60s
northeast mountains.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 213 PM Wednesday...

Precipitation, and winds, will ramp back up again for Friday as the
remnants of Helene move onshore and northward towards the region,
eventually weakening and becoming absorbed into upper low across
Lower MS Valley Friday evening. Main track of the low still looking
to be just to our west. Ample moisture, with PW values progged to
rise to 2 inches or more across the area, will help to provide some
beneficial rain to the area, particularly across the mountains and
southern zones. In addition, strong gusty winds will develop, owing
to tight pressure gradient and strong winds aloft, particularly
along ridges. Heaviest QPF will be across the mountains and far
southern zones, with parts of WV lowlands looking to
potentially suffer from downslope effects/lighter QPF. Could
foresee wind and water headlines across far south with future
packages.

Precipitation will gradually decrease in coverage Friday evening
into the first part of Saturday as Helene becomes absorbed into
upper low across Lower MS Valley, and rotates northwest of the area
briefly. However, precipitation will increase in coverage again
later Saturday into Sunday as the low slowly drifts east across the
area.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 215 PM Wednesday...

Weather remains unsettled early next week as aforementioned low
continues to depart eastward, followed by a front on Tuesday. Cooler
and drier weather looks to take hold by mid week.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 233 PM Wednesday...

Tricky forecast amid general guidance plummeting restrictions to
LIFR across the board. Followed closer the CONSShort solution having
MVFR ceilings developing across the lowlands, and IFR or worse along
the eastern mountains for tonight. Any shower or storm across the
lowlands tonight could momentarily reduce restrictions to IFR/LIFR
along their path.

Low confidence forecast due to uncertainty tracks of upper low and
associated passing shortwaves.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Low.

ALTERNATE SCENARIOS: Timing and extend of showers and thunderstorms
may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    M    M    L    M    M    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    H    H    H
EKN CONSISTENCY  L    L    H    H    H    H    H    H    H    M    L    M
PKB CONSISTENCY  H    H    H    H    H    H    H    M    H    L    H    H
CKB CONSISTENCY  M    M    M    M    M    M    M    L    L    L    H    H

AFTER 18Z THURSDAY...
Brief, but repetitive periods of IFR conditions possible in
showers of storms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Thursday evening for WVZ033.
OH...None.
KY...None.
VA...Flood Watch through Thursday evening for VAZ003-004.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Sep 25, 12:40 PM EDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1240 PM EDT Wed Sep 25 2024

VAZ003-004-WVZ033-261645-
Dickenson-Buchanan-McDowell-
1240 PM EDT Wed Sep 25 2024

...FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southwest Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-WVZ005-013-015-024>026-034-515>518-261645-
Greenup-Carter-Boyd-Lawrence KY-Wayne-Lincoln-Kanawha-Mingo-Logan-
Boone-Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
1240 PM EDT Wed Sep 25 2024

This Hazardous Weather Outlook is for northeast Kentucky, and
portions of southeast, southern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Localized flooding concerns may arise from daily showers and
thunderstorms through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-027>032-039-040-
519>526-261645-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-
Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1240 PM EDT Wed Sep 25 2024

This Hazardous Weather Outlook is for southeast Ohio and much of
West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized flooding concerns may arise from daily showers and
thunderstorms through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Sep 25, 10:39 AM EDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Charleston WV
1039 AM EDT Wed Sep 25 2024

WVZ005-013-024-025-251530-
Lincoln WV-Logan WV-Mingo WV-Wayne WV-
1039 AM EDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MINGO...LINCOLN...
NORTHWESTERN LOGAN AND SOUTHEASTERN WAYNE COUNTIES THROUGH 1130 AM
EDT...

At 1038 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Hode, or 14 miles east of Inez, moving north at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hamlin, Ranger, Gill, Spurlockville, Harts, West Hamlin, Sweetland,
Branchland, Palermo, Wilsondale, Mud, Lenore, Breeden, Myra, and
Alkol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3823 8228 3823 8226 3827 8224 3828 8222
      3831 8207 3814 8190 3815 8192 3815 8193
      3812 8195 3811 8195 3808 8197 3806 8197
      3776 8231 3786 8241
TIME...MOT...LOC 1438Z 201DEG 30KT 3791 8227

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 10:39 AM EDTSpecial Weather StatementRLXLincoln51 min
Sep 25, 12:21 PM EDTFlood WatchRLXFayette, McDowell, Nicholas, Pocahontas, Raleigh, Wayne and 2 more55 hr
Sep 25, 5:50 PM EDTTornado WarningRLXPocahontas25 min
Sep 25, 6:13 PM EDTTornado WarningRLXPocahontas32 min
Sep 25, 6:57 PM EDTFlash Flood WarningRLXPocahontas3 hr

Nearby

Flash Flood Warnings in West Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.